Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 28, NWS Grand Forks, ND

June 1, 2023Traill County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 2023, 5:17 PM CDT for Traill County, North Dakota; Polk County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2023, 5:17 PM CDT (22:17 UTC)
Expired
Jun 1, 2023, 6:00 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Polk County, MN, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 40 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:20 PM CDTTSTM WND GST 612 W Eldred, MN61mph wind gusts measured at the NDAWN site.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS53 KFGF 012217
SVRFGF
MNC119-NDC097-012300-
/O.NEW.KFGF.SV.W.0028.230601T2217Z-230601T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
517 PM CDT Thu Jun 1 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Polk County in northwestern Minnesota...
  Northeastern Traill County in southeastern North Dakota...

* Until 600 PM CDT.

* At 517 PM CDT, a severe thunderstorm was located over Climax, or 22
  miles southeast of Grand Forks, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Climax, Nielsville, Eldred, Greenview and Harold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4750 9670 4750 9684 4751 9703 4767 9693
      4768 9689 4770 9691 4780 9685 4770 9645
TIME...MOT...LOC 2217Z 198DEG 3KT 4764 9679 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJ
2 follow-up statements
729 
WWUS53 KFGF 012242
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
542 PM CDT Thu Jun 1 2023

MNC119-NDC097-012300-
/O.CON.KFGF.SV.W.0028.000000T0000Z-230601T2300Z/
Polk MN-Traill ND-
542 PM CDT Thu Jun 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN POLK AND NORTHEASTERN TRAILL COUNTIES...

At 542 PM CDT, a severe thunderstorm was located over Eldred, or 22
miles southeast of Grand Forks, and is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Climax, Nielsville, Eldred, Greenview and Harold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4750 9670 4750 9684 4751 9703 4767 9693
      4768 9689 4770 9691 4780 9685 4770 9645
TIME...MOT...LOC 2242Z 198DEG 3KT 4766 9678 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Kent
261 
WWUS53 KFGF 012256
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
556 PM CDT Thu Jun 1 2023

MNC119-NDC097-012305-
/O.EXP.KFGF.SV.W.0028.000000T0000Z-230601T2300Z/
Polk MN-Traill ND-
556 PM CDT Thu Jun 1 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK AND
NORTHEASTERN TRAILL COUNTIES WILL EXPIRE AT 600 PM CDT...
    
The severe thunderstorm which prompted the warning has remained in 
the area but warranted a new warning. Therefore, the warning will be 
allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
SW Polk and NE Traill until 700 PM

LAT...LON 4750 9670 4750 9684 4751 9703 4767 9693
      4768 9689 4770 9691 4780 9685 4770 9645
TIME...MOT...LOC 2255Z 198DEG 3KT 4767 9678 

$$

Kent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:32 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 1, 3:32 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
332 PM CDT Thu Jun 1 2023

.SHORT TERM...(This evening through Friday night)
Issued at 332 PM CDT Thu Jun 1 2023

Key Message

- Hot and slightly more humid weather will continue, with the
  potential for afternoon and evening showers and storms

As of 3 pm, the temperature at Fargo jumped to 97 degrees, tying
the record high for June 1. Spotty showers and storms have been
flaring up, mainly from Fargo up toward the Lake of the Woods.
MLCAPE values are decent, but shear values remain very low. There
may be a weak warm front somewhere over the central Red River
Valley, but the wind flow remains quite weak. Do not see much for
short wave activity either. There could be a severe storm or two,
but for the most part think they will remain on the weaker side.
Most activity should wane again after dark. Another very similar
day is expected on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 332 PM CDT Thu Jun 1 2023

Main challenges for this forecast period is above normal
temperatures and precipitation chances through the period.

Persistent upper level ridge will remain over the forecast area
through most of the period. Daily high temperatures as a result will
remain on the warm side. There remains sufficient low level
moisture, combined with the surface heating, to trigger afternoon
showers and an occasional storm.

For Monday afternoon and evening...a weak backdoor front, associated
with a strong jet max aloft, will cross the valley and will be the
conduit for better chances for precipitation to start the week.

By Tuesday evening, the upper ridge rebounds and scattered afternoon
showers and occasional storms will continue through the end of the
period, with continued warm high temperatures ranging from the upper
80s to low 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 116 PM CDT Thu Jun 1 2023

TSTMs will be the main issue for this set of TAFs again. Although
the chances for any shower or storm hitting a TAF site remain low,
think the best bet would be at KDVL, KGFK, or KTVF. Will mention
VCTS for the late afternoon into early evening period. Other than
that, no issues with ceiling heights, visibilities, or wind speeds
are expected.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jun 1, 7:06 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
706 AM CDT Thu Jun 1 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
706 AM CDT Thu Jun 1 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected to
develop this afternoon and evening. A few storms may be stronger
with gusty winds and small hail the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Active pattern remains in place through the weekend, keeping
thunderstorms in the forecast each day. Isolated strong to severe
storms are possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 1, 4:32 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
432 PM CDT Thu Jun 1 2023

MNZ009-016-012200-
North Beltrami MN-North Clearwater MN-
432 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of west central
Beltrami and north central Clearwater Counties through 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Jelle, or 35 miles east of Thief River Falls, moving
northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Beltrami and north central Clearwater Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4811 9511 4797 9537 4806 9559 4809 9560
      4825 9550 4819 9526
TIME...MOT...LOC 2132Z 135DEG 5KT 4806 9540

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Jun 1, 4:38 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
438 PM CDT Thu Jun 1 2023

MNZ002-003-NDZ030-039-012200-
Clay MN-Norman MN-Traill ND-Cass ND-
438 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northwestern Clay,
southwestern Norman, northeastern Cass and southeastern Traill
Counties through 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking strong thunderstorms near
Prosper, or 9 miles northwest of Fargo, producing gusty winds
along the leading edge of a gust front moving northwest at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Casselton, Hillsboro, Harwood, Halstad, Arthur, Hendrum and Hunter.

This includes the following highways...
 Interstate 29 between mile markers 70 and 105.
 Interstate 94 in North Dakota between mile markers 331 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Gusty winds may reach any location within this area without any rain
or lightning.

&&

LAT...LON 4695 9738 4717 9736 4742 9715 4743 9670
      4720 9658 4696 9666 4692 9703 4685 9718
TIME...MOT...LOC 2136Z 135DEG 5KT 4698 9696

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 1, 5:00 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
500 PM CDT Thu Jun 1 2023

MNZ002-015-012230-
Norman MN-East Polk MN-
500 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northeastern Norman
and south central Polk Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maple Bay, or 36 miles south of Thief River Falls. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erskine, Winger, Mentor, Maple Bay and Rindal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4756 9591 4750 9605 4750 9607 4749 9607
      4743 9620 4770 9627 4771 9602
TIME...MOT...LOC 2159Z 232DEG 2KT 4758 9614

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CJ
Special weather statement, Jun 1, 5:02 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
502 PM CDT Thu Jun 1 2023

MNZ003-NDZ039-012230-
Clay MN-Cass ND-
502 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of southwestern Clay
and southeastern Cass Counties through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Fargo, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Reile's Acres and
Oakport.

This includes the following highways...
 Interstate 29 between mile markers 55 and 72.
 Interstate 94 in North Dakota between mile markers 342 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4671 9672 4672 9696 4698 9700 4698 9675
      4694 9657
TIME...MOT...LOC 2202Z 189DEG 9KT 4680 9680

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CJ
Special weather statement, Jun 1, 5:07 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
507 PM CDT Thu Jun 1 2023

MNZ007>009-013-012245-
East Marshall MN-North Beltrami MN-Pennington MN-West Marshall MN-
507 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of eastern Marshall,
western Beltrami and northern Pennington Counties through 545 PM
CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mavie, or 12 miles northeast of Thief River Falls, moving north at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thief River Falls, Newfolden, Grygla, Goodridge, Holt, Gatzke and
Rosewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4808 9583 4806 9630 4838 9645 4849 9575
      4835 9540
TIME...MOT...LOC 2207Z 191DEG 17KT 4824 9598

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 1, 5:09 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
509 PM CDT Thu Jun 1 2023

MNZ001-002-NDZ027-030-012245-
West Polk MN-Norman MN-Traill ND-Grand Forks ND-
509 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northwestern Norman,
southwestern Polk, southeastern Grand Forks and northeastern Traill
Counties through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Climax, or 25 miles southeast of Grand Forks. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crookston, Thompson, Fisher, Buxton, Reynolds, Climax and Shelly.

This includes Interstate 29 between mile markers 106 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4744 9673 4742 9728 4779 9714 4783 9662
      4771 9635
TIME...MOT...LOC 2209Z 198DEG 3KT 4758 9684

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:03 PM CDTSpecial Weather StatementFGFCass57 min
Jun 1, 4:11 PM CDTSpecial Weather StatementFGFSteele34 min
Jun 1, 4:30 PM CDTAreal Flood AdvisoryFGFCass4 hr
Jun 1, 4:38 PM CDTSpecial Weather StatementFGFCass22 min
Jun 1, 5:09 PM CDTSpecial Weather StatementFGFTraill36 min
Jun 1, 5:54 PM CDTSevere Thunderstorm WarningFGFTraill47 min
Jun 1, 5:56 PM CDTAreal Flood AdvisoryFGFTraill6 hr
May 31, 7:05 PM CDTSpecial Weather StatementFGFHubbard25 min
May 31, 7:40 PM CDTSpecial Weather StatementFGFRed Lake35 min
Jun 1, 3:20 PM CDTSpecial Weather StatementFGFLake of the Woods55 min
Jun 1, 3:26 PM CDTSpecial Weather StatementFGFPolk34 min
Jun 1, 3:53 PM CDTSpecial Weather StatementFGFPolk, Red Lake22 min
Jun 1, 4:12 PM CDTSpecial Weather StatementFGFPolk33 min
Jun 1, 4:30 PM CDTSpecial Weather StatementFGFPennington, Red Lake30 min
Jun 1, 4:32 PM CDTSpecial Weather StatementFGFBeltrami28 min
Jun 1, 5:00 PM CDTSpecial Weather StatementFGFPolk30 min
Jun 1, 5:02 PM CDTSpecial Weather StatementFGFClay28 min
Jun 1, 5:07 PM CDTSpecial Weather StatementFGFMarshall38 min
Jun 1, 5:40 PM CDTAreal Flood AdvisoryFGFPolk4 hr
Jun 1, 6:01 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau44 min
Jun 1, 6:21 PM CDTSpecial Weather StatementFGFLake of the Woods24 min
Jun 1, 6:32 PM CDTSpecial Weather StatementFGFRoseau28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.